This article is free to access.
Background: Kratom is a habit-forming opioid-like substance with an acute toxidrome of various symptoms such as diaphoresis, dizziness, nausea, and vomiting. Chronic users require increasing dosages for the analgesic effects. Although kratom use dates back to the 1800s in Asia, kratom intoxication is still a novel (but increasing) toxidrome in the Western world. Here, we present a novel case of acute toxicity from overdose in a kratom-naïve patient, taking place through recommendation by a family member who chronically takes this substance. Case presentation: We present the case of a 62-year-old woman arriving to the emergency department (ED) with a chief complaint of intractable vomiting after ingestion of kratom. After a day of yard work, she was in pain, secondary to her osteoporotic joints. She was recommended kratom from a family member, who stated he was using kratom to transition away from opioid dependence. She took two "scoops."She proceeded to have multiple episodes of vomiting at home. She came to the ED, where she required multiple rounds of anti-emetic medication for resolution of her symptoms. Discussion: We present a classic case of a novel acute toxicity: kratom. A unique aspect of this case is the circumstance by which this toxicity took place: a family member who chronically takes this substance (that requires increasing dosages to remain effective) recommended a dosage to this kratom-naïve patient, leading to overdose. This opioid family alternative substance is gaining popularity across the USA in the era of the opioid crisis. Further documentation of case reports and research is required to learn the associated risks of the use of this substance.
Singh, V., Mulla, N., Wilson, J. L., Umansky, A., Lee, J., Stead, T., & Ganti, L. (2020). Intractable nausea and vomiting in naïve ingestion of kratom for analgesia. International Journal of Emergency Medicine, 13(1). https://doi.org/10.1186/s12245-020-00301-0